MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL20A
Medical Device Problem Codes Perivalvular Leak (1457); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hemolytic Anemia (2279); Insufficient Information (4580)
Date of Event 09/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), non-emergent reoperation, emergency cardiac surgery, reoperation, device migration or malposition requiring intervention and device explant are listed as potential risks associated with the device and transcatheter valve replacement (tvr) procedure.The ifu cautions that long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism.Valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Valve reintervention may be due to valve dysfunction (e.G., severe, or clinically significant paravalvular leak, central leak, significant malposition, early/late endocarditis, thrombosis, structural valve deterioration or degeneration) and/or other reasons unrelated to the edwards devices (e.G., treatment of other patient comorbidities).During the manufacturing process, all sapien valves (all models) are 100% visually inspected for defects and 100% tested under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, despite multiple investigational attempts, it was not possible to obtain additional details regarding this event.Due to limited information, a definitive root cause was unable to be determined at this time.At the time of this report, the information available does not reasonably suggest there was a malfunction of the edwards device or that the use or miss-use of the device caused or contributed to the event.There is no allegation of deficiencies related to the identity, quality, durability, reliability, safety, labeling effectiveness, or performance of this edward device.Should additional information become available, the information will be reviewed, and the file updated accordingly.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by implant patient registry, approximately 1 year and 2 months post transfemoral tavr procedure with a 20 mm sapien 3 ultra resilia valve in the aortic position the valve was explanted due to unknown reasons.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to medical record review findings, sections g6, a2, b5, b7, h2, h6: additional type of investigation code.
 
Event or Problem Description
As reported by implant patient registry, approximately 1 year and 2 months post transfemoral tavr procedure with a 20mm sapien 3 ultra resilia valve in the aortic position the valve was explanted due to unknown reasons.Upon follow up, the vcc advised that the patient had residual paravalvular leak and subsequent hemolytic anemia which caused them to have several hospitalizations for decompensated hf and anemia requiring transfusions.The patient was admitted to cbmc on (b)(6) 2025 for complaints of sob.(prior to this, they had 4 hospitalizations for the same thing at mountainside medical center) they attempted a balloon valvuloplasty on (b)(6) 2025 but the leak was persistently moderate - severe.The patient was seen by the physician on (b)(6) 2025 where the decision was made to explant the tavr valve.They explanted the sapien 20 mm and implanted an inspiris 21 mm on (b)(6) 2025.The patient also had an ascending aorta enlargement aortoplasty and a left atrial appendage occlusion clip in the same surgery.After reviewing the medical records provided, the patient is a 79-year-old female, with a past medical history of severe aortic stenosis, heart failure with preserved ejection fraction, palpitations, pulmonary hypertension, hypertension, hyperlipidemia, normal pressure hydrocephalus with shunt, intermittent lower extremity edema, acute on chronic anemia, and former tobacco use.On (b)(6) 2024, the patient underwent successful implantation of a 20 mm s3ur transcatheter aortic valve in the aortic position.The procedure was complicated by new-onset atrial fibrillation post-deployment, which resolved with cardioversion, restoring sinus rhythm.Post-implant angiography revealed mild paravalvular leak, and the patient was discharged home on postoperative day one in stable condition.Approximately 1 year and 2 months later, on (b)(6) 2025, the patient presented to the emergency department with exertional dyspnea.Since (b)(6) 2025, there had been three hospitalizations for decompensated heart failure associated with severe anemia requiring transfusions.On admission, hemoglobin was 6.9 g/dl; the patient received one unit of packed red blood cells and 80 mg iv furosemide.A transesophageal echocardiogram on (b)(6) 2025 demonstrated the tavr valve was well seated with thin, mobile leaflets and no valvular regurgitation, but moderate to severe paravalvular aortic regurgitation was noted between the left and right cusps (4'6 o'clock position).Subsequent echocardiograms between (b)(6) 2025 and (b)(6) 2025 confirmed normal valve function with paravalvular regurgitation ranging from mild-moderate to moderate-severe, to severe pvl originating between the left and right cusps or between the tavr and lvot.A transesophageal echocardiogram on (b)(6) 2025 indicated the paravalvular leak was between the tavr and lvot, with significant calcification preventing skirt adherence.During explantation of the 20 mm s3ur valve, a calcific lesion at the noncoronary cusp and another between the left and right cusps were identified as contributing factors.The explantation was completed without complications.
 
Event or Problem Description
As reported by implant patient registry, approximately 1 year and 2 months post transfemoral tavr procedure with a 20mm sapien 3 ultra resilia valve in the aortic position the valve was explanted due to unknown reasons.Upon follow up, the vcc advised that the patient had residual paravalvular leak and subsequent hemolytic anemia which caused them to have several hospitalizations for decompensated hf and anemia requiring transfusions.The patient was admitted to cbmc on (b)(6) 2025 for complaints of sob.(prior to this, they had 4 hospitalizations for the same thing at mountainside medical center) they attempted a balloon valvuloplasty on (b)(6) 2025 but the leak was persistently moderate - severe.The patient was seen by the physician on 9/25/25 where the decision was made to explant the tavr valve.They explanted the sapien 20 mm and implanted an inspiris 21 mm on (b)(6) 2025.The patient also had an ascending aorta enlargement aortoplasty and a left atrial appendage occlusion clip in the same surgery.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings, sections g6, h2, h6: type of investigation, investigation findings, investigation conclusions and h11 has been added.Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Hemolysis is the destruction of red blood cells.There are multiple extrinsic and intrinsic factors including use of extracorporeal circulation, transfusion, infection, tumors, autoimmune disorders, medication side effects, a metabolic abnormality, and red blood cell membrane instability.Normal red blood cells (erythrocytes) have a lifespan of about 120 days.After the lifespan is over the red blood cells break down and are removed from the circulation by the spleen.In some medical conditions, or because of taking certain medications, this breakdown of red blood cells is increased.Medications that have been associated with hemolysis include acetaminophen, penicillin, and other pain medications.Red cells may be destroyed due to defects in the cells themselves.Another cause of hemolytic anemia is break down due to mechanical damage, such as from artificial heart valves or heart-lung bypass; or they as a result of turbulent blood flow pattern and erythrocyte destruction caused by pvl or central regurgitation.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.With the limited information provided, the cause of the pvl with subsequent hemolysis/hemolytic anemia is unknown but may be related to the mechanisms described above.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23398011
Report Number2015691-2025-08835
Device Sequence Number10015361
Product Code NPT
UDI-Device Identifier00690103215793
UDI-Public(01)00690103215793(17)260913(11)230914
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/13/2026
Device Model Number9755RSL20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2025
Supplement Date Received by Manufacturer11/10/2025
12/10/2025
Initial Report FDA Received Date10/27/2025
Supplement Report FDA Received Date11/19/2025
12/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale